Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 40, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 23, 2017, 4:19 PM CDT for Cerro Gordo County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2017, 4:19 PM CDT (21:19 UTC)
- Expired
- Mar 23, 2017, 4:45 PM CDT
- In force
- 26 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cerro Gordo County, IA
The radar
The Des Moines radar (KDMX), 153 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1500 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 392 m²/s²
- 0-3 km storm-relative helicity
- 500 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338 WUUS53 KDMX 232119 SVRDMX IAC033-232145- /O.NEW.KDMX.SV.W.0040.170323T2119Z-170323T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 419 PM CDT THU MAR 23 2017 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Central Cerro Gordo County in north central Iowa... * Until 445 PM CDT. * At 418 PM CDT, a severe thunderstorm was located 7 miles northwest of Rockwell, or 8 miles southwest of Mason City, moving northeast at 55 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Mason City, Nora Springs, Rockwell, Clear Lake, Swaledale, Rock Falls, Burchinal, Portland and Clear Lake State Park. This includes Interstate 35 between mile markers 182 and 193. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4297 9302 4292 9332 4311 9344 4323 9303 TIME...MOT...LOC 2118Z 244DEG 47KT 4305 9330 HAIL...1.00IN WIND...<50MPH $$ Martin
2 follow-up statements
697 WWUS53 KDMX 232129 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 429 PM CDT THU MAR 23 2017 IAC033-232145- /O.CON.KDMX.SV.W.0040.000000T0000Z-170323T2145Z/ Cerro Gordo IA- 429 PM CDT THU MAR 23 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR EASTERN CERRO GORDO COUNTY... At 428 PM CDT, a severe thunderstorm was located near Mason City, moving northeast at 55 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Mason City, Nora Springs, Rockwell, Rock Falls and Portland. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4297 9302 4295 9315 4315 9330 4323 9303 TIME...MOT...LOC 2128Z 244DEG 47KT 4311 9312 HAIL...1.00IN WIND...<50MPH $$ Martin
365
WWUS53 KDMX 232138
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
438 PM CDT THU MAR 23 2017
IAC033-232148-
/O.EXP.KDMX.SV.W.0040.000000T0000Z-170323T2145Z/
Cerro Gordo IA-
438 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CERRO GORDO COUNTY
WILL EXPIRE AT 445 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 4297 9302 4295 9315 4315 9330 4323 9303
TIME...MOT...LOC 2138Z 244DEG 47KT 4317 9296
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 3:41 PM CDT, 38 minutes earlier.
Area forecast discussion, Mar 23, 3:41 PM CDT, 38 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 341 PM CDT Thu Mar 23 2017 .SHORT TERM.../Tonight through Friday/ Issued at 341 PM CDT Thu Mar 23 2017 Warm front currently over southern Nebraska stretches through far southwest Iowa and northern Missouri and will slowly move farther into Iowa late this afternoon and tonight. This will help to keep overnight lows relatively mild with low 40s in the north to middle 50s in the south. Scattered showers and a few thunderstorms will form as air ascends the warm front, primarily focused over northwest Iowa. By Friday morning, showers will be fairly widespread over northern Iowa as low pressure moves from far southeast Colorado to northwest Oklahoma. Forecast soundings and cross sections at KMCW indicate very saturated low levels from early morning into at least midday Friday. Ahead of the low, a stream of moisture from eastern Texas will move into south central Iowa. Coupled with instability of 500 to 1000 J/kg, scattered showers and thunderstorms will develop over southern Iowa. Temperatures will not rise much where the rain persists and have kept highs several degrees higher than overnight | .LONG TERM.../Friday night through Thursday/ Issued at 341 PM CDT Thu Mar 23 2017 Upper low expected to have finally pushed into central MO by early Saturday, with it continuing to slowly meander through the central portion of the country only moving into central IL by Sunday morning. Therefore lingering precipitation chances are expected for the weekend as the upper low is in the vicinity with lobes of wrap- around moisture/precip expected to move through. Went cooler than guidance grids suggested as clouds/precip/weak caa will help limit any warming. A second system still expected to eject from the southwest US across the region taking a similar track as the first system Monday bringing additional chances for rainfall to the state. This system will finally push the first system eastward, allowing for the exit of both systems by Tuesday. Upper level ridging then builds in for late Tuesday/Wednesday with another large upper level trough digging across the southwestern US. This system is expected to eject out into the region toward late week allowing the active pattern to continue bringing additional rainfall chances to end next week. Overall precipitation amounts for lingering precipitation Saturday should be lighter generally around a tenth of an inch to a quarter of an inch, however with the widespread rainfall expected prior Saturday still expect some responses on local rivers. Majority of river ensemble forecasts currently pushing a few sites toward action/minor flood stage. Therefore will continue to monitor qpf amounts for possible river flooding. With the additional widespread rainfall chances Monday and again late in the week, will have to monitor flood threats through much of the upcoming week. With the general trend in southwest flow aloft/upper level ridging pattern, no pushes of colder air expected through the period. Therefore expect mainly above average temperatures through next week. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 104 PM CDT Thu Mar 23 2017 Storms moving through northern IA this afternoon, may impact KFOD and KMCW. Will have to watch as they develop to the south for other sites. Otherwise low level winds to kick up tonight, with precip chances most sites by late in the period and beyond. CIGS to likely raise overnight especially south, with IFR CIGS toward the end of the period north. Thunder possible Friday, coverage uncertain prior to 18z so have left out for now. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Ansorge LONG TERM...Beerends AVIATION...Beerends
Hazardous weather outlook, Mar 23, 4:14 PM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 414 PM CDT Thu Mar 23 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-241100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 414 PM CDT Thu Mar 23 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An isolated strong to possibly severe storm will be possible across northern Iowa this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periods of moderate to locally heavy rain with isolated non-severe thunderstorms are possible Friday and Saturday. Some rises on local streams and rivers are possible where moderate or heavy rainfall occurs. SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MJB
In the hours before
Local storm report, Mar 23, 2:03 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
203 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL KANAWHA 42.94N 93.80W
03/23/2017 E1.00 INCH HANCOCK IA TRAINED SPOTTER
.
&&
BFSpecial weather statement, Mar 23, 2:47 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
247 PM CDT THU MAR 23 2017
IAZ026-027-038-232015-
Grundy IA-Franklin IA-Butler IA-
247 PM CDT THU MAR 23 2017
...Thunderstorms With Possible Hail Moving into the Area...
At 246 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aplington, or 11 miles southwest of Allison, moving east at 50 mph.
Nickel size hail will be likely with this storm.
Locations impacted include...
Allison, Parkersburg, Ackley, Shell Rock, Dike, Aplington, New
Hartford and Stout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4240 9254 4258 9312 4274 9306 4275 9256
4247 9255 4247 9254
TIME...MOT...LOC 1946Z 273DEG 44KT 4263 9295
REVLocal storm report, Mar 23, 3:05 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 5 SSE DUMONT 42.69N 92.92W
03/23/2017 M1.00 INCH BUTLER IA TRAINED SPOTTER
NICKEL TO QUARTER SIZED HAIL JUST NORTH OF
KESLEY. .
&&
FOWLELocal storm report, Mar 23, 3:28 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL 3 SSE WAVERLY 42.69N 92.45W
03/23/2017 M1.75 INCH BREMER IA TRAINED SPOTTER
.
&&
FOWLELocal storm report, Mar 23, 3:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 3 SE READLYN 42.67N 92.19W
03/23/2017 M1.75 INCH BREMER IA TRAINED SPOTTER
GOLF BALL SIZED HAIL. WINDS AROUND 30 MPH.
NO SIGNIFICANT DAMAGE.
&&
FOWLELocal storm report, Mar 23, 3:52 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
352 PM CDT THU MAR 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM HAIL DENVER 42.67N 92.33W
03/23/2017 M1.75 INCH BREMER IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
MJBThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 12:12 PM CDT | Special Weather Statement | DMX | Emmet | 48 min |
| Mar 23, 12:23 PM CDT | Special Weather Statement | DMX | Pocahontas | 37 min |
| Mar 23, 12:57 PM CDT | Special Weather Statement | DMX | Humboldt | 33 min |
| Mar 23, 1:23 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 25 min |
| Mar 23, 2:05 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 25 min |
| Mar 23, 2:47 PM CDT | Special Weather Statement | DMX | Butler | 28 min |
| Mar 23, 2:51 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 39 min |
| Mar 23, 3:18 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 25 min |
| Mar 23, 4:15 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.